Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Feb 11, 2020, 6:13 AM CST for Tuscaloosa County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2020, 6:13 AM CST (12:13 UTC)
- Expired
- Feb 11, 2020, 9:15 AM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 46 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
595
WGUS54 KBMX 111213
FFWBMX
ALC125-111515-
/O.NEW.KBMX.FF.W.0008.200211T1213Z-200211T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
613 AM CST Tue Feb 11 2020
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southern Tuscaloosa County in west central Alabama...
* Until 915 AM CST.
* At 612 AM CST, Doppler radar indicated heavy rain falling across
the warned area. Up to one inch of rain has already fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Tannehill Ironworks State Park, Abernant, McFarland Mall, Shelton
State Community College, Tuscaloosa Amphitheater, Bryant Denny
Stadium, Tuscaloosa Regional Airport, Lake Wildwood, University
Mall, Deerlick Creek Campgrounds, Mercedes Benz Of Alabama, North
Bibb and Englewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3320 8776 3335 8720 3334 8718 3332 8718
3332 8716 3331 8716 3331 8713 3329 8712
3329 8709 3328 8707 3325 8707 3322 8710
3324 8714 3319 8720 3313 8720 3313 8728
3310 8731 3305 8772
FLASH FLOOD...RADAR INDICATED
$$
25/OwenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 5:51 AM CST, 22 minutes earlier.
Area forecast discussion, Feb 11, 5:51 AM CST, 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 551 AM CST Tue Feb 11 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0224 AM CST Tue Feb 11 2020/ Through Wednesday. The northern push of the warm front has really advanced northward and is now near the I-22/I-20 corridors this morning. The warm front stretches to a low pressure system in northern Mississippi near Tupelo. From here a cold front stretches south and west to Jackson and then then Shreveport. Widespread rain and occasional lightning is possible until the cold front clears. There is a potential for the cold front to be south of the I-20 corridor by midday and then the southeast by 6 pm. There is a small chance at seeing some strong storms in the south and east during the afternoon as temperatures warm up into the mid to upper 70s. Yes there is some instability, but with lapse rates of 5.2 to 5.3 and winds out of the sw, parallel to the front, severe storms will be hard to come by through the afternoon. Perhaps a strong wind gust is possible at times. With that said The cold front never really exits the region and will stall briefly Tuesday night before lifting as a warm front Wednesday morning. Best chances after today will be in the north and west. As for the flooding potential, we will continue with the Flash Flood watch through 6 pm as really any heavy rains over the already saturated ground and backlogged streams/rivers could result in flash flooding. At this time the only warnings we have are areal and river flood warnings, but will still monitor the heavier bands through the night. There is still a potential for another 1 to 1.5 inches of rain as the front moves northward, however, rain rates will not be as high as the morning and afternoon, so the rain will fall over a longer period. 16 .LONG TERM... /Updated at 0224 AM CST Tue Feb 11 2020/ Wednesday through Thursday Morning. The potential for severe weather Wednesday night into Thursday morning continues. A surface low develops in Eastern TX and lifts through the ArkLaTex Wednesday morning. This will lift the warm front north of our area with mid 60s dewpoints spreading across the area. The cold front is expected to cross the Mississippi River during the afternoon/early evening hours, then push across MS Wednesday evening/night. At this point, there could be some scattered showers develop in the warm sector across Central AL, but for the most part, we should remain mostly rain-free through the day on Wednesday. Winds gradually increase in response to the tightening pressure gradient as the surface low lifts to our northwest. We could see some modest destabilization just along and ahead of the frontal boundary itself as it moves through late Wednesday night through the overnight hours; however, there's increasing confidence that instability really won't be that high across Central AL. Mid- level lapse rates remain low, as the past several guidance runs have indicated, which overall produces a skinny cape profile. The system continues to show very high shear given the track of the low itself. I think there could be the potential for some strong to severe storms in roughly the northwestern two-thirds of Central AL with the main threat being damaging winds. A brief tornado cannot be ruled out, but surface winds are veered to the southwest and the shear vectors generally support a unidirectional hodograph, which will limit the overall tornado threat. As the front pushes southeastward, the surface low lifts well to the northeast (into Western PA), which limits forcing and veers the surface winds even more. This should support the downward trend in the strength of the QLCS as it reaches our southeastern areas. The Euro continues to throw some uncertainty in, as it has been consistent with slightly more instability that persists through most of the night, even across our southeast. However, it's currently the outlier in guidance, so I'm going to start weighing the forecast more towards the higher resolution models. Overall, the biggest changes to the severe weather forecast are increasing confidence in the marginal to slight risk across the area and a shift for the potential for damaging winds being the main threat. It's also important to mention that flash flood guidance is likely to remain low for much of the area, so any additional rainfall with the storms along the frontal boundary could lead to localized flooding. The system should be progressive enough to limit the widespread flash flood threat, but we can't rule out the possibility that a few stronger storms producing rain rates the exceed the flash flood guidance. The front moves south and east of our area Thursday morning, ending any significant rain chances for Central AL. 25/Owen Thursday night through Friday. After frontal passage occurs across Central Alabama and much of the Deep South by Thursday evening, a temporary period of dry weather will accompany noticeably cooler temperatures as a stable continental airmass takes over. A stout 1038-1040 mb high pressure is progged to build across the Ohio Valley, thus northerly flow will keep our area amidst cooler air. Lows in the 20s/30s are possible Thu and Fri nights. This could lead to a few slick spots by Friday morning in sheltered locations across the north if any residual water is on roadways. Otherwise, lack of precip will keep most areas dry, with temperatures rebounding into the 40s/50s by Friday afternoon. Saturday through Monday. By the weekend the synoptic pattern will be in transition as broad split flow aloft also features a low-amplitude ridge developing across the Gulf, with mostly zonal flow across the eastern CONUS by Sunday. Sfc to 850 mb flow trajectories around the low-level ridge to our south may foster a few isentropic rain showers Saturday night/Sunday morning, though kept PoPs fairly conservative and below 'likely' until higher confidence is achieved. Through time the zonal configuration is expected to amplify as a trough moves across the Rockies and into the Plains. Warm, moist advection and ridging is forecast across the Southeast in response, with surface cyclogenesis expected across the Central Plains Monday morning. This sfc low should subsequently eject northeastward into the Upper Midwest by Monday night. With the return to southwesterly flow aloft and an axis of confluent 850 mb flow to our northwest Mon/Tue near a surface front, rain chances remain fairly elevated through the end of the long-term forecast period. When timing of these features become a little more consistent, will adjust/increase PoPs accordingly. 40/Sizemore && .AVIATION... 12Z TAF Discussion. Cold front is now entering Alabama and will see a gradual push south of the front through the day. Generally IFR/MVFR right now and will remain that way until the rain/front passes through. A band has once again developed across the I-20/I-59 corridor and will continue to rain in this section for several hours. Will see MVFR vis with this rain for several hours and will impact TCL/BHM and EET, eventually moving into ASN/ANB. Look for generally MVFR ceilings through the day and into the evening. The front will move south tonight and then move back to the north tonight into Wednesday ahead of the next front. 16 && .FIRE WEATHER... Periods of rain will continue through most of today. The overall wet pattern will continue through at least Thursday morning before a cold front moves out. Drier weather returns for a short break for Thursday night into Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 49 71 51 59 / 90 60 40 100 40 Anniston 69 52 73 53 62 / 100 60 40 100 50 Birmingham 65 52 74 53 59 / 90 60 40 100 40 Tuscaloosa 68 52 75 51 59 / 90 50 50 100 40 Calera 70 53 74 53 59 / 100 60 40 100 40 Auburn 74 57 74 58 66 / 80 60 20 80 80 Montgomery 77 59 79 57 67 / 70 50 30 100 80 Troy 78 61 78 59 68 / 60 40 20 80 80 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through this afternoon for the following counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 11, 3:00 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 300 AM CST Tue Feb 11 2020 ALZ011>015-017>050-121200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 300 AM CST Tue Feb 11 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are expected through tonight. Recent rainfall has produced saturated soil conditions, and any additional rainfall could produce flash flooding issues. Many area rivers are in or expected to rise above flood stage. Please see the latest river statements for specific details on the rises and expected crest values. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a potential for severe storms Wednesday night into early Thursday morning. Damaging winds and a couple of tornadoes appear possible. Periods of heavy rainfall are expected Wednesday night through Thursday. Recent heavy rainfall has produced saturated soil conditions, and any additional rainfall could produce flash flooding issues. Many rivers will continue to rise over the next few days. Many have reached flood stage or will reach flood stage. Please see the latest river statements for specific details on the rises and expected crest values. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary Wednesday night.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 6:13 PM CST | Areal Flood Warning | BMX | Bibb, Greene, Jefferson, Pickens, Shelby, Sumter and 1 more | 6 hr |
| Feb 10, 8:25 PM CST | Areal Flood Warning | BMX | Calhoun, Clay, Cleburne, Coosa, Randolph, St. Clair and 1 more | 6 hr |
| Feb 10, 8:29 PM CST | Areal Flood Warning | BMX | Bibb, Chilton, Hale, Perry | 6 hr |
| Feb 10, 11:13 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 6 hr |
| Feb 11, 12:03 AM CST | Areal Flood Advisory | BMX | Blount, Cherokee, Etowah | 6 hr |
| Feb 11, 12:19 AM CST | Areal Flood Warning | BMX | Bibb, Greene, Jefferson, Pickens, Shelby, Sumter and 1 more | 6 hr |
| Feb 11, 12:26 AM CST | Areal Flood Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 6 hr |
| Feb 11, 2:38 AM CST | Areal Flood Advisory | BMX | Calhoun, Chilton, Clay, Cleburne, Coosa, Randolph and 2 more | 4 hr |
| Feb 11, 3:03 AM CST | River Flood Warning | BMX | Dallas | 6 days |
| Feb 11, 7:37 AM CST | Areal Flood Advisory | BMX | Bibb, Shelby, Talladega | 3 hr |
| Feb 11, 8:35 AM CST | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 4 days |
| Feb 11, 1:58 PM CST | Special Weather Statement | BMX | Elmore | 47 min |
| Feb 11, 2:39 PM CST | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 29 hr |
| Feb 11, 2:46 PM CST | Special Weather Statement | BMX | Lee | 44 min |
| Feb 11, 3:43 PM CST | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Chilton, Clay and 19 more | 38 hr |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.